Advertisement

Study Offers Little Support for Digoxin in Atrial Fibrillation — Physician’s First Watch

Medical News |
August 12, 2014

Study Offers Little Support for Digoxin in Atrial Fibrillation

By Larry Husten

Edited by David G. Fairchild, MD, MPH, and Jaye Elizabeth Hefner, MD

Digoxin is associated with increased mortality among patients with atrial fibrillation, according to a retrospective study in the Journal of the American College of Cardiology.

Researchers examined data on more than 122,000 patients in the Veterans Affairs system who had newly diagnosed AF. During 350,000 patient-years of follow-up, roughly one-quarter of the patients died. Nearly 29,000 patients who received digoxin were matched with an equal number of controls who did not. The risk for death was higher among digoxin recipients — a finding that remained significant after multivariable adjustment (hazard ratio, 1.21).

Harlan Krumholz, editor-in-chief of NEJM Journal Watch Cardiology, said, "This study raises concerns about the safety of digoxin in the treatment of patients with atrial fibrillation. Given the range of medications available, any use of digoxin in this setting should require specific justification indicating why the benefits outweigh the potential risks. It's time to pause on digoxin until studies can assure that it is providing a net benefit to these patients."

Reader Comments (8)

sanjay srivatsa Physician, Cardiology, fresno CA

EACH YEAR MILLIONS OF PEOPLES CROSS THE ROAD TO GET TO THEIR DESTINATION-SOME DRUNK SOME LAME SOME BLIND SOME DEAF. WE CONDUCTED A RETROSPECTIVE STUDY TO SEE IF CROSSING THE ROAD WAS ASSOCIATED WITH MORE DEATH THAN NOT CROSSING THE ROAD. WE FOUND THAT MORE PEOPLE DIES CROSSING THE ROAD THAN NOT CROSSING THE ROAD. ITS TIME TO PAUSE ON CROSSING ROADS UNTIL RANDOMIZED STUDIES CAN ASSURE US THAT CROSSING THE ROAD IS OF NET BENEFIT TO US. TRU TRUE AND NOT REALLY. WE ALL NEED TO MAKE A STUDIED DECISION ON WHERE AND WHEN TO USE DIGOXIN A RANDOMIZED STUDY CAN NEVER RANDOMIZE THE EXACT STUDY PATIENTS ANY OF US MEETS AS PHYSICIANS ACROSS THE WORLD. IF WE ARE REALLY GOING TO CAN A GOOD DRUG THAT HAS BEEN USED WELL BY EXPERIENCED CLINICIANS ACROSS THE WORLD BY SAYING THAT IT MIGHT CAUSE AN INCREASE IN MORTALITY WE NEED BETTER DATA THAN THIS "MATCHED" RESPECTIVE COHORT STUDY.....KRUMHOLZ SAYS "ANY USE OF DIGOXIN IN THIS SETTING (AFIB NEWLY DX'D) REQUIRES SPECIFIC JUSTIFICATION OF WHY THE BENEFITS OUTWEIGH THE POTENTIAL RISKS"-ALSO TRUE OF ALL DRUGS WE USE FOR AFIB INCLUDING THE ANTICOAGULANT-THE ART NOT SCIENCE OF MEDICINE IS STILL ALIVE.....

Sami Hammadi Physician, Pharmacology/Pharmacy, Faculty of Medicine, Alex. & Umm AlQura Universities, Egypt & KSA

As any drug, digoxin has side effedts, but the auther did not mention the inclusion or exclusion criteria of the study ???. Why the auther did not compare digoxin with other rate limiting drug(s) in AF?.

Donald Other, Cardiology, Office

Excellent site. Strong information.

Donald R. Kamens, MD Physician, Emergency Medicine

This is a poorly based conclusion. An more important parameter was not included: how were the digoxin treated patients matched with those also anticoagulated. Quite likely those who received dig had a higher incidents of non-anticoagulation, or poorly verified anticoagulation, which in and of itself, raises mortality.

ANDERS HERNBORG Physician, Family Medicine/General Practice, Halmstad, Sweden

I have now spent 15-20 minutes trying to find this article or at least the name of authors and an abstract without success. In these comments to article you normally find the name of authors, the title etc. The LINK to JACC give me 13 onlinefirst-articles, none about digoxin...

Carol A Vassar, MD Physician, Internal Medicine, private practice

Have any randomized controlled trials looked at digoxin, A-fib and mortality?

sanjoykumarsatpathy Physician, Internal Medicine, Hospital

If some one does not know how to use a camera properly then the fault is not with the camera but with the person who uses it, similarly digoxin which has a narrow therapeutic window causes side effects and toxicity if not used properly.This is the oldest cardiac drug but due to improper dose it causes toxicity.one never knows whether the disease killed or the drug killed those patients.

Cerin G MD, cardiologist, Physician, Cardiology, Hospital

I completly agree with you!
The problem IS NOT the Digoxin, but the "users"!

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.

Advertisement
Advertisement
Advertisement